To the Editor:—
We congratulate Malherbe et al. 1on their successful management of a complex case requiring urgent cardiac surgery in the presence of acute heparin-induced thrombocytopenia. However, this case serves to illustrate how the irreversibility of direct thrombin inhibitors (DTIs) makes accurate monitoring essential to avoid excessive anticoagulant doses and hemorrhage.
Although hirudin established a role for DTI-based anticoagulation during cardiopulmonary bypass (CPB),2this long-acting agent is being supplanted by the smaller, synthetic DTI agents (argatroban and bivalirudin) with attractive properties including shorter half-lives and less dependence on renal clearance. However, these agents can also have extended pharmacodynamic effects, because CPB can reduce both their hepatic and renal clearance and hypothermia slows the rate of bivalirudin cleavage by thrombin. In addition, given the high plasma concentrations required for conduct of CPB, the duration of residual anticoagulation may be multiple half-lives. This is consistent with the difficulty that the authors described with hemostasis until approximately 3–4 h after stopping an argatroban infusion and our experience with the shorter-acting bivalirudin, despite administering various hemostatic agents.
Our own experience includes a 54-yr-old man with heparin-induced thrombocytopenia presenting for insertion of a left ventricular assist device (Heartmate®; Thoratec Corp., Pleasanton, CA) in the setting of unresponsive cardiogenic shock secondary to idiopathic cardiomyopathy, with acute renal failure and marked hepatic insufficiency. Because of his high titer of heparin–platelet factor 4 antibodies and severe hemodynamic instability, we chose bivalirudin over heparin with prostaglandin infusion despite his renal failure; argatroban was avoided because of hepatic dysfunction. To facilitate the clearance of bivalirudin, we arranged for continuous venovenous hemodialysis and modified ultrafiltration after separation from CPB.
The ecarin clotting time (ECT®; Pharmanetics, Raleigh, NC) is recommended to monitor DTIs3but was not available, so we monitored anticoagulation with the activated clotting time (ACT) test (maxACT®; Helena Laboratories, Beaumont, TX). Because no guidelines exist for ACT monitoring of DTI during CPB, we calculated an in vitro dilution curve that predicted an ACT of approximately 300 s would provide recommended therapeutic drug levels (fig. 1). However, after consideration, we still elected to adopt the more conservative standard target ACT of greater than 400 s during CPB. Even in the setting of hepatic dysfunction, this required high doses (4.5 mg/kg total bolus and 5 mg · kg−1· h−1), and severe postoperative hemorrhage ensued. The ACT remained above 200 s for more than 4 h after surgery despite continuous venovenous hemodialysis and numerous blood products; bleeding persisted for another 6 h and necessitated resternotomy.
Appropriate monitoring of DTI effects remains an unresolved issue, especially because the ECT has limited availability. It is possible that we and Malherbe et al. 1excessively dosed DTIs to achieve the standard CPB anticoagulation target of an ACT greater than 400 s. As a target value, the safety of 400 s was established for heparin rather than DTI-mediated anticoagulation, using early automated ACT systems with celite blood activation. Compared with ACT systems, the ECT test shows a more linear relation with plasma concentrations of DTIs.4The ECT uses ecarin, a snake venom, to convert prothrombin to meizothrombin, which catalyzes fibrin with resulting clot formation, a reaction sensitive to direct thrombin inhibitors. A target of 400–450 s has been suggested for CPB.5However, 1:1 blood sample dilution with pooled plasma (Pharmanetics) is recommended for ECT monitoring of DTIs because it is dependent on prothrombin levels.6This increased complexity of the ECT test is a practical issue that may limit its application to clinical practice. As part of the care for our patient, we calculated a dose–response curve preoperatively, to assess the effects of bivalirudin on the ACT. Our data (fig. 1) indicate a linear in vitro relation between maxACT® and bivalirudin concentration. If this pattern were true among large groups of patients, the standard ACT would rival the ECT test as a more practical way to monitor DTIs. Our data indicated that for our patient, a reduced target ACT range (270–310 s) would have been therapeutic (bivalirudin concentrations of 10–15 μg/ml),5possibly reducing the bleeding complications associated with DTIs. However, it will be essential to establish the relation between each individual DTI and each individual ACT system, because ACT system reproducibility would be crucial with such a narrow therapeutic range, and ACT systems vary in their precision and produce noninterchangeable results.7
In summary, it is imperative that the monitoring of DTIs be standardized as the clinical use of these drugs increases. These standards should, ideally, surpass those developed for heparin anticoagulation and be more rigorous than relying on case series.2,5Using biochemical markers of hemostatic activation in addition to clinical endpoints, while encompassing the variability in monitoring technology, provides us the opportunity to optimize both clinical care and the safety profile of this important group of drugs.
* Duke University Medical Center, Durham, North Carolina. firstname.lastname@example.org